Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 70, NWS Twin Cities, MN

June 8, 1999Yellow Medicine County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 8, 1999, 11:34 PM CDT for Yellow Medicine County, Minnesota. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 8, 1999, 11:34 PM CDT (04:34 UTC)
Expired
Jun 9, 1999, 12:30 AM CDT
In force
56 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Yellow Medicine County, MN

What was reported inside it

TimeReportWhereRemark
Jun 9, 12:20 AM CDTHail 1.75Canby, MNHail punched holes in plexiglass porch sunroof.
Jun 9, 12:35 AM CDTHail 1.75Canby, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1002 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 090437
SVRMSP
MNC173-090530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1134 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 1230 AM CDT

* AT 1134 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES SOUTH OF PORTER...OR
  ABOUT 20 MILES WEST OF MARSHALL...MOVING NORTH AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ST LEO
  PORTER
  CANBY

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 8:45 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 8, 8:45 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
845 PM CDT TUE JUN 8 1999

FORECAST CONCERN IS FOR MORE CONVECTION LATER TONIGHT. CONVECTION
OVER N CENTRAL IA CONTINUES SLOWLY TO EAST IN WEAK WIND FLOW ALOFT.
SAT PATTERN SUGGESTS POSSIBLE VORT OVER NE IA SUGGESTED BY MODELS.
ISOLATED CELL OVER SE SD LOOKS LIKE IT COULD BE CONNECTED BY OUTFLOW
OR BOUNDARY ANALYZED ACROSS N IA THIS AFTERNOON. NOT MUCH LIGHTNING
ASSOCIATED WITH CELL OVER SE SD. SLIGHT CHANCE OF IA CONVECTION
PUSHING BACK INTO SE MN BUT LIKELY MISSING SOUTH CENTRAL PART OF
CWA. CELL IN SE SD COULD ALSO HOLD TOGETHER AND PUSH INTO SW MN.
WDL PROFILER WINDS NOT TOO IMPRESSIVE ATTM FOR STRONG STORMS WITH
WEAK WINDS 700 MB-400 MB.

ATTENTION TURNS FARTHER WEST WITH MAIN FORCING. MAIN LOW LEVEL FLOW
AND NEB INTO ND WITH INSTABILITY GRADIENT INTO ND. THIS PATTER
CONTINUE PAST MIDNIGHT ACCORDING TO 21Z RUC. MOST UNSTABLE 850 MB
LI'S OVER ND INTO N CENTRAL SD AS WELL AS 850-500 THICKNESS
DIFFLUENCE. THICKNESS PATTERN NOT REAL CONDUCIVE TO SVR WX IN MN
WITH N-S CONTOURS OVER MOST OF STATE. COULD CERTAINLY SEE SOME PARTS
OF THE MCS SAGGING SE OVER WEST CENTRAL MN LATE TONIGHT WITH SOME
HEVAY RAIN AND THIS HINTED AT BY 18Z MESOETA BY OR AFTER 09Z.

BASE ON 850 MB LI FIELD..THERE IS ACTUALLY A SLIGHT ADVECTION OF
MORE STABLE AIR INTO EASTERN MN.

WILL ADJUST SOME TIMING OVER EASTERN MN AND POSSIBLY BACK OFF A BIT
ON POPS^. WEST PROBABLY OK.

.MSP...NONE.
RICHARDSON

In the hours before

Special weather statement, Jun 8, 6:01 PM CDT, 5 hours 33 minutes before
MNZ091>093-090001-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
601 PM CDT TUE JUN 8 1999

THE NATIONAL WEATHER SERVICE HAS CANCELED THE SEVERE
THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR A SMALL PART OF SOUTH
CENTRAL MINNESOTA UNTIL 7 PM. IT APPEARS THAT OTHER
STRONG THUNDERSTORMS WILL REMAIN JUST ACROSS THE BORDER IN
IOWA. HOWEVER..A FEW THUNDERSTORMS ARE STILL POSSIBLE
THIS EVENING AND AGAIN LATE TONIGHT.
JPR

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:27 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope48 min
Jun 9, 12:27 AM CDTSevere Thunderstorm WarningMPXSwift48 min
Jun 9, 12:32 AM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine43 min
Jun 9, 12:53 AM CDTSevere Thunderstorm WarningMPXChippewa37 min
Jun 9, 1:16 AM CDTSevere Thunderstorm WarningMPXDouglas, Pope59 min
Jun 9, 1:30 AM CDTSevere Thunderstorm WarningMPXLac qui Parle45 min
Jun 9, 2:51 AM CDTSevere Thunderstorm WarningMPXChippewa54 min
Jun 9, 3:08 AM CDTSevere Thunderstorm WarningMPXPope, Swift37 min
Jun 9, 3:26 AM CDTSevere Thunderstorm WarningMPXKandiyohi49 min
Jun 9, 3:55 AM CDTSevere Thunderstorm WarningMPXStearns65 min
Jun 9, 1:29 PM CDTSevere Thunderstorm WarningMPXMartin, Watonwan61 min
Jun 9, 2:23 PM CDTSevere Thunderstorm WarningMPXMartin52 min
Jun 9, 3:09 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood51 min
Jun 9, 3:11 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker49 min
Jun 9, 3:22 PM CDTSevere Thunderstorm WarningMPXBlue Earth53 min
Jun 9, 3:27 PM CDTSevere Thunderstorm WarningMPXStearns48 min
Jun 9, 4:18 PM CDTSevere Thunderstorm WarningMPXTodd42 min
Jun 9, 5:07 PM CDTSevere Thunderstorm WarningMPXWright38 min
Jun 9, 5:17 PM CDTSevere Thunderstorm WarningMPXChippewa43 min
Jun 9, 5:32 PM CDTSevere Thunderstorm WarningMPXSherburne43 min
Jun 9, 5:35 PM CDTSevere Thunderstorm WarningMPXHennepin40 min
Jun 9, 5:52 PM CDTSevere Thunderstorm WarningMPXIsanti, Mille Lacs53 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.